Minnesota, 2010

Flooding in Minnesota, March 18 to 31, 2010

March 18 to 31, 2010 · NWS FGF · 3 events in 3 counties and zones

Several unusual factors combined to set off spring flooding in 2010. By early March, roughly 40 to 50 inches of snow had fallen across eastern North Dakota and the northwest quarter of Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Several unusual factors combined to set off spring flooding in 2010. By early March, roughly 40 to 50 inches of snow had fallen across eastern North Dakota and the northwest quarter of Minnesota. From March 7th through 15th, the first order climate stations at Fargo and Grand Forks stayed almost entirely above 32 degrees. Also from March 4th through March 18th, daily average temperatures at the two stations were 6 to 14 degrees above normal. During the second week of March, a central plains storm system transported unusally high amounts of low level moisture into the area. As the storm system slowed, then stalled over Iowa from March 9th through the 12th, cloud cover persisted for 7 to 10 days and light rain bands wrapped back into the northern plains. Widespread light rain accumulations of 1.5 to 2.0 inches were common during this 4 day period. The snow was slower to melt over the central and northern Red River Valley, so areal flooding took longer to develop. Numerous roads were closed due to the flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 18, 5:45 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Mar 18, 5:45 AM CST, 5 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
645 AM CDT THU MAR 18 2010

.DISCUSSION...
UPDATED FOR HYDROLOGY AND AVIATION SECTION.

&&

.AVIATION...12Z TAF ISSUANCE

VFR CONDITIONS WILL PREVAIL THROUGH THE MORNING WITH LOWERING
CIGS TO MVFR FROM WEST TO EAST AFT 18Z. A VORT MAX WITH ASSOCIATED
2-3 KFT CLOUD DECK IS CURRENTLY SEEN ON SAT IMAGERY ROTATING OVER
SE SASKATCHEWAN. BASED ON ITS CURRENT TRACK AND SPEED...THE
LEADING EDGE OF THE LOW CLOUD DECK WILL PUSH SE IN THE KDVL AREA
BY 18Z...REACHING THE KGFK/KTVF/KBJI AREAS AFT 20Z. IN
ADDITION...WINDS WILL INCREASE IN STRENGTH OUT OF THE W...VEERING
NW...THROUGH THE DAY AND OVERNIGHT. FREQUENT GUSTS OF 25 TO 30 KT
CAN BE EXPECTED THIS AFTERNOON.

&&

.HYDROLOGY...

THE GAGE NEAR CROOKSTON HAS JUMPED NEARLY 4 FEET OVERNIGHT. A
CALL WAS MADE TO LAW ENFORCEMENT AND THIS WAS CONFIRMED TO BE AN
ICE JAM. THE ICE BROKE THROUGH TOWN FROM 2-3 AM...AND THE WATER IS
FREELY FLOWING THROUGH CROOKSTON NOW. LEVELS ARE FALLING NOW AND
SHOULD CONTINUE TO FALL THROUGH THE DAY.

THE RECENT RAPID RISE ALONG THE FOREST RIVER AT MINTO OVERNIGHT IS
LIKELY DUE TO A DOWNSTREAM ICE JAM AS D.O.T. CREWS REPORT 17 INCHES
OF WATER FLOWING OVER U.S. HIGHWAY 81. HIGHWAY 81 AT MINTO HAS
BEEN CLOSED. THE RIVER WILL FALL BELOW 8 FEET BY THIS EVENING AS
ICE AFFECTS DIMINISH AND THEN RISE AGAIN TO BETWEEN 8 AND 9 FEET
BY MARCH 19 TO MARCH 21. THE SITUATION WILL BE MONITORED CLOSELY
AND UPDATED ONCE ADDITIONAL INFORMATION BECOMES AVAILABLE AFTER
SUNRISE.

THERE IS SMALL EROSION OF A SMALL DAM ON THE SWAN CREEK NORTHWEST
OF ABSARAKA IN CASS COUNTY. PLEASE SEE THE FLSFGF FOR FURTHER
DETAILS.

HIGH TEMPERATURES TODAY WILL BE AROUND 40 IN THE DEVILS LAKE
BASIN...AND AROUND 50 IN THE SOUTHERN RED RIVER VALLEY. A COLD
FRONT WILL SWEEP THROUGH THE REGION LATER THIS AFTERNOON AND
EVENING...BRINGING AN END TO THE MILD WEATHER. THEREFORE...EXPECT
MORE MELTING AND LOCAL RUNOFF TODAY BEFORE TEMPERATURES FALL BELOW
FREEZING IN ALL AREAS TONIGHT. TEMPERATURES SHOULD REMAIN BELOW
FREEZING DURING THE DAY FRIDAY AND FRIDAY NIGHT BEFORE RECOVERING
SLIGHTLY ABOVE FREEZING ON SATURDAY. ANOTHER COLD FRONT SHOULD
PASS THROUGH THE REGION BY SUNDAY...AND OVERNIGHT LOWS WILL FALL
WELL BELOW FREEZING OVER THE WEEKEND. THEREFORE...THE COLDER
WEATHER WILL SLOW MELTING AND LOCAL RUNOFF THROUGH THIS WEEKEND.
NO SIGNIFICANT PRECIPITATION IS ANTICIPATED THROUGH AT LEAST THE
WEEKEND.

NORTHWEST WINDS WILL INCREASE TODAY IN THE RED RIVER VALLEY...WITH
GUSTS TO 30 MPH BY THIS AFTERNOON AND EVENING BEHIND A COLD FRONT.
THESE WINDS MAY GENERATE SMALLER WAVES NEAR LARGER BODIES OF
WATER...AND IMPACT THE EAST SIDES OF LARGER DIKES IN ADDITION TO
ENHANCING OVERLAND FLOODING.

MANY OF THE MINNESOTA TRIBUTARIES TO THE RED RIVER ARE NEARING THEIR
CRESTS OR ARE ALREADY ON THEIR WAY DOWN. MINOR TO MAJOR FLOODING IS
STILL EXPECTED FOR MOST OF THE NORTH DAKOTA TRIBUTARIES. THE
EXCEPTIONS ARE AT WALHALLA AND NECHE ALONG THE PEMBINA RIVER NEAR
THE CANADIAN BORDER...ALTHOUGH THESE AREAS ARE STARTING TO RISE
FROM RECENT MELTING. WEST FARGO AND HARWOOD ARE EXPERIENCING
BACKWATER EFFECTS DUE TO THE RED RIVER FLOWING INTO THE LOWER END
OF THE SHEYENNE RIVER. MODERATE AND MAJOR FLOODING IS EXPECTED AT
ALL FORECAST LOCATIONS ALONG THE MAIN STEM RED RIVER. WAHPETON
WILL SLOWLY FALL FOR THE COMING DAYS...BUT THE REST OF THE MAIN
STEM RED RIVER LOCATIONS ARE STILL RISING.

AS FOR GAGE EQUIPMENT ISSUES...KINDRED IS REGULARLY COMING IN WITH
BAD DATA. THE OBSERVED DATA FOR KINDRED GAGE IS ESTIMATED. ESTIMATE
A DAY OR TWO FOR THE GAGE TO BE FIXED. THE SHEYENNE RIVER AT
VALLEY CITY FELL DUE TO SMALLER RELEASES AT BALD HILL DAM. STAY
TUNED FOR FUTURE FORECAST UPDATES AS ICE AFFECTS CAN RESULT IN
RAPID FLUCTUATIONS IN RIVER LEVELS.

&&

.PREV DISCUSSION... /ISSUED 525 AM CDT THU MAR 18 2010/

DISCUSSION...
UPDATED DISCUSSION FOR NEW HYDROLOGY INFORMATION NEAR MINTO.

PREV DISCUSSION... /ISSUED 309 AM CDT THU MAR 18 2010/

DISCUSSION...
THE MAIN FORECAST CHALLENGE CONTINUES TO BE PRECIP CHANCES AND
TEMPS AND POTENTIAL IMPACTS TO ONGOING FLOODING. MODELS ARE IN
GOOD AGREEMENT TONIGHT AND NO REAL PREFERENCE THIS MORNING. NO
MAJOR STORMS ARE IN SIGHT...WITH THE COLDER TEMPS THE MAIN STORY
OVER THE NEXT SEVERAL DAYS.

FOR TODAY...A COLD FRONT WILL APPROACH THE REGION THIS AFTERNOON
WITH COLD ADVECTION. NW WINDS WILL INCREASE AND IT SHOULD BECOME
WINDY IN NE ND WITH GUSTS TO 30 MPH BY LATE AFTERNOON. THERE WILL
BE 30-35KT TO MIX TO AROUND 850MB ALONG WITH COLD ADVECTION
TOWARDS 00Z. MAX TEMPS TODAY MAY BE REACHED BY EARLY AFTERNOON
WITH COOLING POSSIBLE IN THE NORTH LATE IN THE DAY. THERE WILL BE
A SHORTWAVE PASSING THROUGH THE REGION...BUT DRYING IN THE LOW
LEVELS SHOULD PRECLUDE PRECIP FROM REACHING THE GROUND. THERE
COULD BE A FEW SPRINKLES THIS AFTERNOON...BUT FEEL THIS IS NOT
WORTH A MENTION AT THIS TIME.

FOR TONIGHT...COLD ADVECTION CONTINUES AND EXPECT A WINDY PERIOD
THIS EVENING WITH A PRESSURE RISE MAX BEHIND THE COLD FRONT. THERE
WILL BE SOME FLURRIES MAINLY IN THE NORTH AND WILL MENTION WITH
SOME DEEPER LAYERED RH CLOSER TO THE NORTHERN SHORTWAVE. TEMPS
SHOULD FALL TO NEAR OR SLIGHTLY BELOW NORMAL...COUPLED WITH THE
WIND WILL MAKE IT FEEL COLD COMPARED TO THE PAST 10 DAYS.

ON FRIDAY...A SHORTWAVE WILL BRUSH THE WESTERN AREAS WITH COLD AIR
ADVECTION CONTINUING. WILL MAINTAIN SOME LOW POPS IN THE WEST FOR
LIGHT SNOW...BUT THIS MAY END UP BEING SOME FLURRIES WITH THE LACK
OF DEEPER LIFTING AND SATURATION. TEMPS SHOULD REMAIN NEAR OR
SLIGHTLY BELOW FREEZING FOR THE RED RIVER VALLEY...WITH SLIGHTLY
WARMER READINGS IN THE TREES OF MN.

FOR SAT...EXPECT A DRY DAY WITH TEMPS RECOVERING SOME FROM FRIDAY
WITH A WARMER WESTERLY SFC FLOW.

FOR SAT NIGHT/SUN...ANOTHER COLD FRONT SHOULD SWING DOWN FROM
CANADA. THE ECMWF IS MUCH MORE DELAYED WITH THIS FRONT...BUT WILL
SIDE WITH THE GFS SOLUTION OF BRINGING DOWN MORE COLD AIR ON
SUNDAY. THERE COULD BE SOME SNOW SHOWERS IN THE FAR NORTHEAST ON
SUNDAY...BUT NOT EXPECTING ANY ACCUMULATION.

FOR MON-WED...THERE MAY BE A WEAK SYSTEM AFFECTING THE REGION
DURING THIS TIMEFRAME. THE LATEST INDICATIONS ARE THAT THIS WON/T
BE A SIGNIFICANT PRECIP MAKER FOR THE AREA WITH TEMPS CONTINUING
NEAR TO SLIGHTLY BELOW NORMAL. WILL MAINTAIN SOME LOW POPS FOR TUE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...FLOOD WATCH THROUGH FRIDAY AFTERNOON FOR NDZ006>008-014>016-024-
     026>030-038-049-052-054.

AREAL FLOOD WARNING FOR RICHLAND AND CASS COUNTIES.

MN...AREAL FLOOD WARNING FOR WILKIN...CLAY AND NORMAN COUNTIES.

&&

DK/ROGERS
Hazardous weather outlook, Mar 18, 4:07 AM CST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
507 AM CDT THU MAR 18 2010

NDZ006>008-014>016-024-026>030-038-049-052-054-191015-
TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-
NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-RANSOM-SARGENT-
WESTERN WALSH COUNTY-
507 AM CDT THU MAR 18 2010

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WARM TEMPERATURES ARE EXPECTED ONCE AGAIN TODAY...AND THIS WILL
CONTINUE THE SNOWMELT PROCESS IN THE RED RIVER VALLEY. SNOW MELT
RUNOFF WILL ACCELERATE TODAY AND INCREASE AREAL FLOODING ACROSS
MUCH OF THE AREA. INFORMATION ON RIVER FLOODING CAN BE FOUND ON
FLOOD WARNINGS AND FLOOD STATEMENTS. OVERLAND FLOODING AND ROAD
CLOSURES MAY DEVELOP TODAY ACROSS PORTIONS OF THE RED RIVER
VALLEY. ICE JAMS ARE ALSO LIKELY ON AREA RIVERS AND STREAMS...AND
FLUCTUATIONS OF UP TO 3 FEET ARE POSSIBLE.

A COLD FRONT WILL SWEEP THROUGH THE REGION LATER THIS AFTERNOON
AND TONIGHT. NORTHWEST WINDS WILL INCREASE AND GUST TO AROUND
30MPH...AND THIS MAY CAUSE MINOR WAVE ACTION. ANY WAVES COULD ALSO
IMPACT OVERLAND FLOODING AND EAST SIDES OF DIKES NEAR LARGER
BODIES OF WATER. IN ADDITION...TEMPERATURES WILL QUICKLY FALL
BELOW FREEZING TONIGHT AND ICE MAY FORM ON ROADS THAT HAVE WATER
OVER THEM TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOLER TEMPERATURES SHOULD SLOW THE LOCAL RUNOFF AND SNOWMELT.
ICY CONDITIONS ARE POSSIBLE ON ROADWAYS THAT HAVE WATER OVER
THEM...SO CAUTION IS ADVISED. THERE WILL BE A CHANCE FOR SOME
MIXED PRECIPITATION EARLY NEXT WEEK...BUT NO MAJOR STORMS ARE IN
SIGHT.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE.

MNZ002-003-029-NDZ039-053-191015-
NORMAN-CLAY-WILKIN-CASS-RICHLAND-
507 AM CDT THU MAR 18 2010

...AREAL FLOOD WARNINGS REMAIN IN EFFECT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

AREAL FLOODING CONTINUES TO RESULT IN NUMEROUS ROAD CLOSURES IN
LOW LYING AREAS ACROSS THE SOUTHERN RED RIVER VALLEY. SNOW MELT
RUNOFF WILL CONTINUE TODAY AND INCREASE AREAL FLOODING ACROSS
MUCH OF THE AREA. INFORMATION ON RIVER FLOODING CAN BE FOUND ON
FLOOD WARNINGS AND FLOOD STATEMENTS.

A COLD FRONT WILL SWEEP THROUGH THE REGION LATER THIS AFTERNOON
AND TONIGHT. NORTHWEST WINDS WILL INCREASE AND GUST TO AROUND 25
MPH...AND THIS MAY CAUSE MINOR WAVE ACTION. ANY WAVES COULD ALSO
IMPACT OVERLAND FLOODING AND EAST SIDES OF DIKES NEAR LARGER
BODIES OF WATER. IN ADDITION...TEMPERATURES WILL QUICKLY FALL
BELOW FREEZING TONIGHT AND ICE MAY FORM ON ROADS THAT HAVE WATER
OVER THEM TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

COOLER TEMPERATURES SHOULD SLOW THE LOCAL RUNOFF AND SNOWMELT.
ICY CONDITIONS ARE POSSIBLE ON ROADWAYS THAT HAVE WATER OVER
THEM...SO CAUTION IS ADVISED. THERE WILL BE A CHANCE FOR SOME
MIXED PRECIPITATION EARLY NEXT WEEK...BUT NO MAJOR STORMS ARE IN
SIGHT.

.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE.

MNZ001-004>009-013>017-022>024-027-028-030>032-040-191015-
WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL-
EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK-
NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-
WEST BECKER-EAST BECKER-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-
GRANT-
507 AM CDT THU MAR 18 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SWEEP THROUGH THE REGION TONIGHT...AND
NORTHWESTERLY WINDS MAY GUST UP TO 25 MPH AT TIMES. INFORMATION
ON RIVER FLOODING CAN BE FOUND ON FLOOD WARNINGS AND FLOOD
STATEMENTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE CHANCE FOR MIXED PRECIPITATION EARLY NEXT WEEK...BUT
NO MAJOR STORMS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

PLEASE REPORT FLOODING TO LOCAL LAW ENFORCEMENT OR THE NATIONAL
WEATHER SERVICE.

DK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 flood. Local standard time, as filed.

Flood, Polk

When
March 18, 10:48 AM CST to March 31, 11:59 PM CST
Where
Polk County, 6.4 mi NNW of Northland to 10.16 mi ESE of Nielsville
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.160, -97.090

Flood, Marshall

When
March 18, 10:48 AM CST to March 31, 11:59 PM CST
Where
Marshall County, 12.17 mi WNW of Stephen Arpt to 5.02 mi SSE of Oslo
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.530, -97.120

Flood, Kittson

When
March 18, 10:48 AM CST to March 31, 11:59 PM CST
Where
Kittson County, 0.83 mi SSE of Noyes to 1.14 mi E of Robbin
Cause
Heavy Rain / Snow Melt
Reported by
Emergency Manager
Coordinates
48.990, -97.190

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2010Every state in 2010This day in weather historyWarnings in Minnesota, March 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 215727, 215728, 215729.